Dear Chuck: I am on a medicine that is supposed to thin the blood, and my doctor told me not to eat anything with vitamin K. Someone else told me I could eat small amounts of foods with vitamin K. What is vitamin K and how much should I be eating? Don.
Dear Don: The doctor wants your blood to stay thin enough to prevent blood clots. You are on a medication that keeps the blood thin and there are certain foods that make the blood thicker.
It is a fine line you must tread between blood being too thin and being too thick. The trick is to be pretty consistent in your intake of vitamin K foods and to not eat large amounts some days and none other days.
The reason you are on a medication that keeps your blood thin is because the doctor has concerns about you having a stroke or heart attack or some other condition related to clots in the blood. Under normal circumstances, we want the blood to get just thick enough to prevent excessive bleeding. When we cut a finger or get a nose bleed we expect the blood will rapidly start clotting and the bleeding will stop. If it doesn't, stop we keep losing blood. Clotting is a good thing and we should be happy that it happens.
Too much clotting, on the other hand, can also lead to disaster. This is especially true for anyone with atherosclerotic damage (deposits of fatty plaque in the arteries) which can trigger thrombosis. A thrombus (blood clot) in a large blood vessel will decrease blood flow through that vessel. In a small blood vessel, blood flow may be completely cut-off, resulting in the death of tissue supplied by that vessel. If a thrombus dislodges and becomes free-floating, it is an embolus.
If an embolus gets caught in a coronary artery, a heart attack can occur. If an embolus lodges in an artery of the brain, you end up with a stroke. Pulmonary embolism, a life-threatening condition, occurs when an embolus lodges in the lungs.
Coumadin (also called warfarin) interferes with the formation of prothrombin in the liver. Other blood thinning medications include heparin, enoxaparin (Lovenox), clopidogrel (Plavix), non-steroidal anti-inflammatory drugs such as ibuprofen (Motrin, Advil) and naproxen (Naprosyn, Aleve). Some nutrients that can cause excessive blood thinning include omega-3 fatty acids and ginkgo biloba. The combination of any of these could be dangerous so it is important to inform your doctor when taking them. Patients on blood thinning drugs frequently get a blood test called a prothrombin time (pro time or P.T.) to be sure of the correct dose of blood thinners.
Chuck Newcomb, MS, RD, CDE is a consulting registered dietitian providing medical nutrition therapy services for Memorial Hospital Los Banos. He has a masters of science in clinical nutrition from New York University. Email questions to the Attention of ChuckRD at: MHALosBanos@SutterHealth.org or on his website MySmartRD.com.
Chuck Newcomb, MS, RD, CDE is a consulting registered dietitian providing medical nutrition therapy services for Memorial Hospital Los Banos. He has a masters of science in clinical nutrition from New York University. Email questions to the Attention of C